When Kammy Eisenberg broke out in hives last December, she attributed it to stress. But the rash persisted, and Ms. Eisenberg was covered in hives “from head to toe” for eight months.
“It was everywhere,” said Ms. Eisenberg, 52, who lives in Atlanta. “I was beyond itchy.” Even powerful drugs like prednisone provided only moderate relief, she said. “My allergist was at a loss.”
She eventually consulted Dr. Robert Swerlick, an Emory University dermatologist known to take on difficult cases, who reviewed her medical record and suggested that since she was allergic to sulfa drugs, she might also be sensitive to dyes used to color medications.
Within days, Ms. Eisenberg switched her anti-allergy pills, which contained two blue dyes, even though they looked white, to a dye-free brand.
“The day after I switched, I was 90 percent better,” Ms. Eisenberg said, adding, “I was swallowing my problem by the handful every day.”
Doctors disagree on whether food additives like dyes, preservatives, stabilizers, emulsifiers and other substances can provoke a true allergic reaction. Medical journals have published case reports of allergic responses to food additives, including anaphylaxis, a potentially life-threatening reaction that causes the throat to constrict. But many allergists say such reactions are extremely rare, noting that the reports are anecdotal and that rigorous double-blinded studies have not found evidence that allergies to food additives exist.
“It’s very, very rare to see hives from a chemical that’s a food additive, because these are small molecules that typically don’t trigger allergic reactions,” said Dr. Scott Sicherer, a professor of pediatrics, allergy and immunology at Icahn School of Medicine at Mount Sinai. “No one’s saying it doesn’t happen, but the reports in the literature are handfuls — they’re not in the thousands.”
In 1986, however, after more than a dozen deaths were linked to severe allergic reactions to sulfite preservatives used to prevent green vegetables from turning brown, the Food and Drug Administration banned restaurants from using sulfites on raw fruits and vegetables.
The agency also requires foods containing yellow dye No. 5 to list the color on the label, saying the dye can cause hives in rare cases, estimated at “fewer than one in 10,000 people.”
In recent years, however, as consumer demand for natural foods has risen, food manufacturers have been replacing synthetic additives with natural ones derived from plants, insects and other animal products. These natural substances are more likely to provoke an allergic reaction because they contain proteins that our immune systems might react to, said Dr. Ronald Simon, an allergist and immunologist at Scripps Clinic Carmel Valley in San Diego, who reviewed the literature for UpToDate, a clinical information resource used by doctors.
These natural additives include substances like a red food dye called carmine or cochineal extract, which is made from insects; a yellow dye made from the fruit of the annatto tree; psyllium, a source of dietary fiber derived from seed husks; and guar gum, which is made from a bean and is used as a binder and emulsifier in food and drugs. All of these have been implicated in rare cases of anaphylaxis.
Allergic reactions have also been reported from carrageenin, a thickener derived from seaweed; the jelling agent pectin; gelatin; and Mycoprotein/, a fermented fungus used as a meat substitute and marketed under the brand name Quorn.
Our immune system recognizes these natural proteins, Dr. Simon said, “because it evolved to protect us against invading organisms and to recognize protein structures in fungi and bacteria or cancer cells.” He said the immune system is less likely to recognize a synthetic additive. (Dr. Simon acknowledged he has served as a consultant on food additives for the International Association of Color Manufacturers.)
Dr. Swerlick, the dermatologist who treated Ms. Eisenberg, agreed that reactions to synthetic additives are rare and not well understood, making them even more difficult to identify. In a 2013 paper, he described 11 patients he had seen over a five-year period, all of whom came in with chronic skin disorders that cleared up significantly when drugs containing coloring were replaced by dye-free medications. (Skeptics say that hives generally come and go and there is no proof that the removal of dyes caused the patients’ skin to clear.)
Each of Dr. Swerlick’s cases was slightly different, he said, so it was “a bit of detective work.” One 61-year-old patient had chronic skin problems on his hand, but the rash flared up suddenly, shortly after he refilled a prescription for diabetes pills and noticed that the color had changed from off-white to dark purple. The new pills, it turned out, contained a blue dye. Another patient, a 42-year-old man, had suffered from a rash for almost a year but noticed it resolved when he went on vacation and left his toothpaste, which contained a blue dye, at home.
Many of the patients had “a drug allergy list that’s 20 drugs long,” Dr. Swerlick said. “You realize they can’t be allergic to all these medications. It must be something common to all of them, like a dye. That’s one of the clues.”
He said people concerned about dye additives should watch for reactions to items that contain food coloring, such as red velvet cake and drinks like Powerade and Crystal Light. Patients can look up the ingredients in prescription and nonprescription drugs by reading the label or using the online resource Daily Med.
Unlike severe allergic reactions to a food, like peanuts, which occur immediately, the reactions to additives tend to be delayed for several hours or even days, making them difficult to trace, he said, and there are no good diagnostic tools for identifying food additive allergies. One hint that you may have an allergy to an additive is if you develop a reaction to a prepared product or a restaurant item, even though you tolerate the same food when you make it at home.
“There’s reason to be skeptical,” Dr. Swerlick said. “But I think the allergy community historically has equated absence of proof with proof of absence.”